Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Nashville, TN

August 6, 2017Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 6, 2017, 4:18 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 4:18 PM CDT (21:18 UTC)
Expired
Aug 6, 2017, 4:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS54 KOHX 062118
SVROHX
TNC111-165-062145-
/O.NEW.KOHX.SV.W.0190.170806T2118Z-170806T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
418 PM CDT SUN AUG 6 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sumner County in Middle Tennessee...
  Northwestern Macon County in Middle Tennessee...

* Until 445 PM CDT

* At 418 PM CDT, a severe thunderstorm was located near Westmoreland,
  or 15 miles west of Lafayette, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Westmoreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8599 3657 8597 3655 8633 3665 8639
TIME...MOT...LOC 2118Z 255DEG 18KT 3661 8628 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:33 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 1:33 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
133 PM CDT Sun Aug 6 2017

.DISCUSSION...

Surface map at 18Z shows a frontal boundary developing across
Middle Tennessee from a low centered over the southern plains. As
of now, existing convection is occurring well north of the surface
front, although a few cells may develop across the mid state later
this afternoon, with more widespread activity developing this
evening and overnight as an upper trough moves across the region.

Atmospheric models suggest that a separate surface low will
develop along the front by 06Z tonight near the Missouri
Bootheel, and will then track eastward and help push the boundary
to our east and south and into the Tennessee Valley. So look for
our POP's to drop off (but not altogether vanish) tomorrow, and
certainly by Monday night. The front will stall to our south until
around Thursday, with higher POP's in our south, much lower POP's
across our north. Look for the moisture to move back north with
the next shortwave toward the end of the week, which means a
greater chance of rain and increased QPF's for the weekend.

The latest 7-day QPF from tonight through Sunday night ranges
from more than 2" across our northwest to nearly 4" across our
south and southeast. So a low flooding potential does exist,
especially as we head into next weekend and rainfall amounts start
to add up. But most places will not experience such a threat.

Temperatures will level off by mid-week, with overnight lows
staying close to normal and highs a few degrees cooler than normal
owing to persistent cloudiness.

&&

.AVIATION...
18Z TAF DISCUSSION.

It appears that two main rounds of storms will be possible late
this afternoon/early evening and again tonight, but confidence is
low on exact timing at the terminals. With direct TSRA impacts,
gusty winds and even brief LIFR conditions are possible.

Once the storms end tonight, occasional VCSH (possibly still VCTS)
and IFR/MVFR conditions are likely through the end of the period.

Although not reflected in this set of TAFs, winds will begin to
veer to the W/NW with a cold frontal passage after 15Z at CKV,
BNA, and MQY.

Jackson

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  83  68  83  67 /  80  70  30  20  10
Clarksville    70  82  64  82  63 /  90  50  20  10  10
Crossville     68  77  65  77  63 /  90  80  50  30  20
Columbia       71  81  68  82  66 /  80  70  40  30  20
Lawrenceburg   71  81  68  81  66 /  80  70  40  30  20
Waverly        71  80  66  82  65 /  90  60  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........04
Hazardous weather outlook, Aug 6, 5:05 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Sun Aug 6 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-071015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal risk for severe weather from this afternoon
through tonight. Strong wind gusts and heavy rainfall will be the
main threat this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of rainfall may lead to elevated levels on area
rivers later this week, especially in the Duck River and Tennessee
River basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

05

In the hours before

Special weather statement, Aug 6, 4:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
407 PM CDT SUN AUG 6 2017

TNZ008-009-062200-
Sumner TN-Macon TN-
407 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westmoreland, or 14 miles west of Lafayette, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Westmoreland.

LAT...LON 3663 8598 3656 8597 3652 8635 3665 8639
TIME...MOT...LOC 2107Z 255DEG 18KT 3660 8628

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:07 PM CDTSpecial Weather StatementOHXMacon53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.